Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS Wilmington, NC

June 1, 2001Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 1, 2001, 6:39 PM EDT for Horry County, South Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 6:39 PM EDT (22:39 UTC)
Expired
Jun 1, 2001, 7:45 PM EDT
In force
66 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:40 PM EDTHail 0.75Socastee, SCSpotter reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 012240
SVRILM
SCC051-012345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
639 PM EDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 745 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  SOCASTEE...OR ABOUT 5 MILES WEST OF MYRTLE BEACH...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FORESTBROOK AT 645 PM EDT
   AYNOR AT 650 PM EDT
   MYRTLE BEACH AT 655 PM EDT
   NIXONVILLE AT 720 PM EDT
   BAYBORO AT 725 PM EDT
   ALLSBROOK AT 745 PM EDT

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 70 MILES AN HOUR ARE
EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR SOUTHEAST NORTHj CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.END

$$

HAWKINS

LAT...LON 3395 7931 3358 7897 3387 7859 3417 7894

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:50 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 1, 1:50 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
150 PM EDT FRI JUN 1 2001

SEVERE THUNDERSTORM WATCH TIL 500 PM FOR MOST OF CWA.

OMEGA/SHORT WAVE MOVE OFF THE COAST LATE TONIGHT. WILL KEEP LIKELY
POPS IN FOR THE NIGHT TIME HOURS. WILL EMPHASIZE HEAVY RAIN IN
ADDITION TO SEVERE THREAT.

LEE SIDE TROUGH WILL LIE JUST WEST OF FORECAST AREA ON SATURDAY.
LITTLE IN THE WAY OF UPPER LEVEL SUPPORT...BUT WITH STRONG HEATING
EXPECT SCATTERED CONVECTION...ESPECIALLY INLAND...WILL GO WITH 30
POPS INALND AND 20 POPS ALONG SEA BREEZE FRONT FOR THE COAST.

UPPER/SURFACE LOW WILL DRIFT ACROSS NEW YORK AND NEW ENGLAND SUNDAY
AND SUNDAY NIGHT AND COLD FRONT IS EXPECTED TO DRAG ACROSS THE AREA
SUNDAY NIGHT.

FRONT DOES NOT REALLY CLEAR THE AREA AND STALLS JUST TO SOUTH AND
THEN MOVES TO NORTH AS A WARM FRONT MONDAY NIGHT. WILL INCLUDE
CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY.

WILL KEEP DRY ON TUESDAY BUT WILL INCLUDE POPS FOR WEDNESDAY AND
THURSDAY WITH FRONT BEARING DOWN ON THE AREA. FRONT SHOULD CLEAR
THURSDAY NIGHT WITH HIGH PRESSURE BRINGING A POPLESS FRIDAY.

CWF...WILL KEEP WIND AND SEAS BELOW SMALL CRAFT ADVISORY
CRITERIA...HIGHLIGHTING SMALL CRAFT SHOULD EXERCISE CAUTION AND
THUNDERSTORMS FOR TONIGHT.

PRELIM NUMBERS...
FCSTID = 27
ILM   70  88  68  86 /  70  20  10  20
LBT   69  89  66  87 /  70  30  10  20
FLO   70  90  68  88 /  70  30  10  20
MYR   70  85  68  84 /  70  20  10  20

.ILM...
NC...NONE.
SC...NONE.

DIGIORGI

In the hours before

Local storm report, Jun 1, 1:53 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
153 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    FLORENCE                  SC   WIND DAMAGE
06/01/01   FLORENCE                       POWER OUT, TREES DOWN ON
                                          FLORENCE/PAMLICO HWY.
                                          REPORTED BY FLORENCE COUNTY
                                          911.

MRR
Local storm report, Jun 1, 3:06 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
306 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0257 PM    3 W BENNETTSVILLE         SC   58 MPH TSTM WIND GUST
06/01/01   MARLBORO                       REPORTED BY CO-OP OBSERVER
Local storm report, Jun 1, 3:45 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
345 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    DILLON                    SC   WIND DAMAGE
06/01/01   DILLON                         1 LARGE TREE DOWN ACROSS
                                          BOTH NORTH AND SOUTH BOUND
                                          LANES OF INTERSTATE 95 AND
                                          1 LARGE TREE DOWN ON
                                          COUNTRYSIDE RD.

RJD

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:45 PM EDTSevere Thunderstorm WarningILMWilliamsburg60 min
Jun 1, 1:16 PM EDTSevere Thunderstorm WarningILMDillon44 min
Jun 1, 1:55 PM EDTSevere Thunderstorm WarningILMDillon, Marion50 min
Jun 1, 4:30 PM EDTSevere Thunderstorm WarningILMHorry, Marion45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.